Missouri, 2014Extreme Cold in Missouri, February 6, 2014
February 6, 2014 · NWS EAX · 11 events in 11 counties and zones
Cold air and north winds combined to bring wind chill values down to 30 degrees below zero.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold air and north winds combined to bring wind chill values down to 30 degrees below zero.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 5, 11:19 PM CST, 1 hour 41 minutes earlier.
Area forecast discussion, Feb 5, 11:19 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1119 PM CST Wed Feb 5 2014
.DISCUSSION...
Issued at 351 PM CST WED FEB 5 2014
Extremely cold seems to sum up this forecast package as weak systems
aloft couple with bouts of warm air advection bring us a couple
chances for snow.
Tonight - Thursday night: Some late afternoon/early evening
flurries over the far eastern CWA. Otherwise, vast expanse of arctic
high pressure centered over the Plains will edge eastward. With a
deep and fresh snowpack in place and a brutally cold and dry arctic
airmass having overspread the region today temperatures will drop
well below zero tonight. Fortunately the pressure gradient is
relaxing so the northwest winds will die down tonight. In addition
mid and high clouds are quickly spreading downstream ahead of an
upper trough moving through AZ/NM/northwest Mexico. These clouds
will only have a limited positive impact on temperatures...and
mainly over the southern half of the CWA. The arctic airmass is
rather deep so temperatures should have no trouble heading down.
Still looking for lows of -10 to -15 across northern MO with wind
chills in the life-threatening range. Wind chill warning will be in
effect for the northern third of the CWA and an advisory for the
rest.
The upper wave to the southwest will pass through the Southern
Plains but weak isentropic ascent will allow some top-down
saturation into the arctic air so some flurries or light snow could
affect the far southern counties. Otherwise, temperatures will
struggle to reach the high single digits under the mid and high
level cloudiness.
Friday - Saturday: While the upper level pattern will be mainly
zonal the primary jet lies across the southern CONUS and thus will
guide the next upper trough through the Southern Plains. However, a
fast moving impulse tracking east-southeast through the Northern
Rockies and into the Northern/Central Plains will combine with
another round of weak warm air advection which could yield some
light snow over the CWA Friday night and Saturday. Saturation is not
particularly deep but the dendritic growth layer is also rather low
so it won't be too difficult to produce some minor accumulations.
Due to model uncertainty and quality of the moisture will continue
with chance PoPs.
Sunday - Monday: Another round of reinforcing arctic air will follow
on Sunday as a cold front follows the passage of Saturdays system.
While the current forecast is dry the upper flow becomes
northwesterly and its certainly possible a vorticity lobe could be
embedded and it wouldn't take much to generate some flurries in such
a cold airmass. For now best to leave forecast cold and dry.
Monday night- Tuesday: The southern stream becomes active with
another shortwave tracking through the Southern Rockies and Southern
Plains. This far out timing and lack of model consistency and
continuity relegates using chance PoPs. Warm air advection will
likely be the primary driver for any snow chances. Initial
indications suggest it will be stronger than Friday nights system so
a some snow accumulations are possible.
Wednesday: More of the same....continued well below average
temperatures and probably dry.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1118 PM CST WED FEB 5 2014
VFR conditions anticipated through Thursday. Winds will remain light
through the day with mid level clouds moving overhead.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...WIND CHILL ADVISORY until Noon CST Thursday FOR KSZ025-057-060-
103>105.
WIND CHILL WARNING until Noon CST Thursday FOR KSZ102.
MO...WIND CHILL ADVISORY until Noon CST Thursday FOR MOZ028>031-
037>040-043>046-053-054.
WIND CHILL WARNING until Noon CST Thursday FOR MOZ001>008-
011>017-020>025-032-033.
&&
DISCUSSION...MJ
AVIATION...DuxHazardous weather outlook, Feb 5, 6:00 PM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 PM CST WED FEB 5 2014
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-070000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
600 PM CST WED FEB 5 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TONIGHT
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
Extreme Cold/Wind Chill, Nodaway
- When
- February 6, 1:00 AM CST to 8:00 AM CST
- Where
- Nodaway forecast zone
- Reported by
- ASOS
- Coordinates
- 40.361, -94.883 (the zone’s center; the record gives no point)
Cold temperatures and north winds combined to bring wind chill values down to around 30 below zero.
Extreme Cold/Wind Chill, Worth
- When
- February 6, 1:00 AM CST to 8:00 AM CST
- Where
- Worth forecast zone
- Reported by
- ASOS
- Coordinates
- 40.479, -94.422 (the zone’s center; the record gives no point)
Cold temperatures and north winds combined to bring wind chill values down to around 30 below zero.
Extreme Cold/Wind Chill, Gentry
- When
- February 6, 1:00 AM CST to 8:00 AM CST
- Where
- Gentry forecast zone
- Reported by
- ASOS
- Coordinates
- 40.212, -94.410 (the zone’s center; the record gives no point)
Cold temperatures and north winds combined to bring wind chill values down to around 30 below zero.
Extreme Cold/Wind Chill, Harrison
- When
- February 6, 1:00 AM CST to 8:00 AM CST
- Where
- Harrison forecast zone
- Reported by
- ASOS
- Coordinates
- 40.355, -93.992 (the zone’s center; the record gives no point)
Cold temperatures and north winds combined to bring wind chill values down to around 30 below zero.
Extreme Cold/Wind Chill, Mercer
- When
- February 6, 1:00 AM CST to 8:00 AM CST
- Where
- Mercer forecast zone
- Reported by
- ASOS
- Coordinates
- 40.422, -93.569 (the zone’s center; the record gives no point)
Cold temperatures and north winds combined to bring wind chill values down to around 30 below zero.
Extreme Cold/Wind Chill, Putnam
- When
- February 6, 3:00 AM CST to 8:00 AM CST
- Where
- Putnam forecast zone
- Reported by
- ASOS
- Coordinates
- 40.479, -93.016 (the zone’s center; the record gives no point)
Cold temperatures and north winds combined to bring wind chill values down to around 30 below zero.
Extreme Cold/Wind Chill, Schuyler
- When
- February 6, 3:00 AM CST to 8:00 AM CST
- Where
- Schuyler forecast zone
- Reported by
- ASOS
- Coordinates
- 40.470, -92.521 (the zone’s center; the record gives no point)
Cold temperatures and north winds combined to bring wind chill values down to around 30 below zero.
Extreme Cold/Wind Chill, Sullivan
- When
- February 6, 3:00 AM CST to 8:00 AM CST
- Where
- Sullivan forecast zone
- Reported by
- ASOS
- Coordinates
- 40.211, -93.111 (the zone’s center; the record gives no point)
Cold temperatures and north winds combined to bring wind chill values down to around 30 below zero.
Extreme Cold/Wind Chill, Adair
- When
- February 6, 3:00 AM CST to 8:00 AM CST
- Where
- Adair forecast zone
- Reported by
- ASOS
- Coordinates
- 40.191, -92.601 (the zone’s center; the record gives no point)
Cold temperatures and north winds combined to bring wind chill values down to around 30 below zero.
Extreme Cold/Wind Chill, Linn
- When
- February 6, 3:00 AM CST to 8:00 AM CST
- Where
- Linn forecast zone
- Reported by
- ASOS
- Coordinates
- 39.870, -93.107 (the zone’s center; the record gives no point)
Cold temperatures and north winds combined to bring wind chill values down to around 30 below zero.
Extreme Cold/Wind Chill, Macon
- When
- February 6, 3:00 AM CST to 8:00 AM CST
- Where
- Macon forecast zone
- Reported by
- ASOS
- Coordinates
- 39.831, -92.565 (the zone’s center; the record gives no point)
Cold temperatures and north winds combined to bring wind chill values down to around 30 below zero.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kentucky, February 6, 20141 death · 1 event
- Winter Weather in Texas, February 6, 2014$55,000 · 2 events
- Lake-Effect Snow in New York, February 6 to 7, 2014$35,000 · 2 events
- Cold in Texas, February 6 to 7, 201416 events
- Heavy Snow and Winter Weather in Colorado, February 6 to 10, 201414 events
- Heavy Snow in Oregon, February 6 to 7, 201412 events
- Heavy Snow in Oregon, February 6 to 7, 20149 events
- Heavy Snow and Winter Weather in Washington, February 6 to 9, 20149 events
- Winter Weather in Arkansas, February 6, 20146 events
- Blizzard in Alaska, February 6, 20145 events
- Heavy Snow and Winter Weather in Washington, February 6 to 7, 20145 events
- Frost and Freeze in Texas, February 6 to 7, 20145 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499317, 499318, 499319, 499320, 499321, 499322, 499323, 499324, 499325, 499326, 499327.